Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Kansas City, MO

April 13, 2018Johnson County, Leavenworth County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 4:42 PM CDT for Johnson County, Leavenworth County, Miami County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 4:42 PM CDT (21:42 UTC)
Expired
Apr 13, 2018, 5:30 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 5:33 PM CDTTSTM WND GST 601 Sse Edgerton, KSAT I-35 AND SUNFLOWER RD. RELAYED BY JOHNSON COUNTY EM.
Apr 13, 5:37 PM CDTHAIL 1.54 Ese Edgerton, KSVIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 13, 5:40 PM CDTHAIL 0.753 S Edgerton, KSRELAYED BY JOHNSON CO. EM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 534 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-644 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
534 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KEAX 132142
SVREAX
KSC091-103-121-132230-
/O.NEW.KEAX.SV.W.0005.180413T2142Z-180413T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
442 PM CDT FRI APR 13 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Miami County in east central Kansas...
  South central Leavenworth County in northeastern Kansas...
  Johnson County in east central Kansas...

* Until 530 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Ottawa,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Olathe, Shawnee, Lenexa, Gardner, De Soto, Spring
  Hill, Edgerton, Linwood, Clare, Lackmans and Clearview City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 221.
 Interstate 435 between mile markers 1 and 2.
 Kansas Turnpike near mile marker 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas.

LAT...LON 3908 9501 3904 9491 3899 9491 3903 9489
      3900 9480 3880 9467 3858 9506 3898 9506
      3899 9508 3896 9508 3897 9511 3898 9511
TIME...MOT...LOC 2142Z 224DEG 37KT 3866 9522 

HAIL...1.25IN
WIND...60MPH
 
$$

Kurtz
1 follow-up statement
505 
WWUS53 KEAX 132157
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
457 PM CDT FRI APR 13 2018

KSC091-103-121-132230-
/O.CON.KEAX.SV.W.0005.000000T0000Z-180413T2230Z/
Miami KS-Leavenworth KS-Johnson KS-
457 PM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN MIAMI...SOUTH CENTRAL LEAVENWORTH AND JOHNSON
COUNTIES...

At 457 PM CDT, a severe thunderstorm was located near Wellsville, or
near Edgerton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Gardner, De Soto, Spring
Hill, Edgerton, Linwood, Clare, Lackmans and Clearview City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 221.
 Interstate 435 between mile markers 1 and 2.
 Kansas Turnpike near mile marker 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas.

LAT...LON 3908 9501 3904 9491 3899 9491 3903 9489
      3900 9480 3880 9467 3858 9506 3898 9506
      3899 9508 3896 9508 3897 9511 3898 9511
TIME...MOT...LOC 2157Z 224DEG 37KT 3877 9508 

HAIL...1.25IN
WIND...60MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:23 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 1:23 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
123 PM CDT Fri Apr 13 2018

.Discussion...
Issued at 119 PM CDT FRI APR 13 2018

Still expecting the chance for strong to severe storms to develop later this
afternoon for portions of our forecast area. At this time it appears
the higher probabilities for severe weather will be across the western
portion of the forecast area particularly far northeast KS and
northwest MO. That region will have the largest shear and
instability near a surface low and attendant warm front draped
west to east near the MO/IA state line. There exists a substantial
cap that may serve to mitigate severe storms from becoming very
widespread... at least that is what many of the high-res models
are depicting. All the activity should dissipate late this
evening with the passage of a strong cold front.

In the wake of the frontal passage late tonight, rapid drying in the
mid-levels will bring an end to precipitation for the early
overnight. This will be short-lived, however, as the the back side
of the surface low advects eastward. This will occur coincident with
the passage of the main upper-low as it slowly lifts to the
northeast. Despite the drying mid-levels, cooling low-levels will
promote saturation and the development of drizzle within a confined
layer of moisture beneath 800 hPa early Saturday morning. As the
moisture profile deepens once again by late Saturday morning into
the afternoon, expecting to see drizzle transition to a light rain
as the surface low continues to push eastward. By Saturday evening,
a continued cooling thermal profile, along with a saturated
dendritic growth zone, will support a light rain/snow mix Saturday
night through early Sunday morning. While minor accumulations are
possible on grassy surfaces, precipitation rates and the existing
stored surface heat should mitigate accumulations and resulting
impacts.

A more significant impact Saturday night/Sunday morning will be with
wind chill values ranging from the mid-teens to low 20s as increased
low level flow persists during the arrival of an unseasonably cold
air mass from the northwest. Surface heating will be limited as a
result Sunday afternoon, with high temps only peaking in the upper
30s across northern MO, to the low to mid 40s for areas south of
Highway 36. Precipitation will taper off early Sunday morning, while
cloud cover should slowly erode Sunday evening. Mid-level ridging
will maintain dry conditions through the early work week, along with
a warming trend through Tuesday. The passage of a subsequent cold
front Tuesday night will prevent additional heating Wednesday,
bringing temps back to more seasonal values. At this time,
precipitation development looks to be fairly limited ahead of the
frontal boundary Tuesday night. Better precip chances will hold off
until the late week into the early weekend as another potential
dynamic storm system returns to the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1242 PM CDT FRI APR 13 2018

For this afternoon, VFR cigs and vis are expected with very
breezy southerly surface winds. Late this afternoon thunderstorms
are expected to develop near the terminals associated with an
approaching cold front. At this time STJ has the best chance of
seeing a storm compared to the other terminals. The activity
should be out of the area by 02 UTC. Winds will shift to the
northwest behind the front will MVFR CIGS developing after sunrise
tomorrow, but no issues to the visibility.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CDT this evening for KSZ057-060-105.

MO...Wind Advisory until 6 PM CDT this evening for MOZ043-053-054.

&&

Discussion...Pietrycha/Welsh
Aviation...Pietrycha
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Fri Apr 13 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Tonight

 Strong to severe thunderstorms are expected across much Missouri and
 eastern Kansas late this afternoon and evening. Strong winds, large
 hail, and isolated tornadoes will be possible with any storms that
 achieve severe limits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Light mixed precipitation or snow is possible Saturday night into
 Sunday morning with very light accumulations possible north of the
 Kansas City Metro. In addition, subfreezing temperatures are
 expected Sunday and Monday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 13, 4:00 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT FRI APR 13 2018

MOZ004-005-013-014-132130-
Daviess-De Kalb-Gentry-Harrison-
400 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DAVIESS...EASTERN
GENTRY...SOUTHWESTERN HARRISON AND NORTHEASTERN DEKALB COUNTIES...

At 400 PM CDT, a strong thunderstorm was located 8 miles north of
Maysville, moving northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bethany, Albany, New Hampton, Mcfall, Martinsville and Fairport.

This includes Interstate 35 in Missouri between mile markers 88 and
91.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3994 9431 3997 9447 4035 9428 4034 9412
      4023 9398
TIME...MOT...LOC 2100Z 207DEG 45KT 4000 9435

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 12:04 AM CDTWind AdvisoryEAXJohnson, Linn, Miami18 hr
Apr 13, 5:18 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte42 min
Apr 13, 5:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte50 min
Apr 13, 6:46 PM CDTSpecial Weather StatementEAXJohnson, Wyandotte44 min
Apr 13, 6:49 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.